Texas, 2016

Flash Flooding in Texas, September 25, 2016

September 25, 2016 · NWS CRP · 2 events in 1 county or zone

Scattered thunderstorms occurred over the Brush Country in advance of a slow moving frontal boundary. The storms were slow moving and produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms occurred over the Brush Country in advance of a slow moving frontal boundary. The storms were slow moving and produced locally heavy rainfall. Flooding occurred across portions of McMullen County during the late evening of the 25th and early morning hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 25, 3:21 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 25, 3:21 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
421 PM CDT SUN SEP 25 2016

.SHORT TERM (Tonight through Monday)...

An upper level trough positioned over the central plains will
continue trekking eastward as a cut off low retrogrades over
northern Mexico and the Baja Peninsula overnight and Monday. A
cold front draped across central Texas will slowly progress
southward into the region Monday. There will be a lull in
convection over the Coastal Bend and portions of the Coastal
Plains this afternoon and early evening, but expect redevelopment
of convection overnight. As the boundary pushes further south
anticipate numerous showers and thunderstorms to develop, with the
best chances across the Rio Grande Plains early in the period,
spreading in coverage late tonight into tomorrow. Higher pwat
values over 2 inches will be spread across the region. Deep
Pacific moisture is being ushered into the region with the cut off
low over northern Mexico, and more low level moisture from the
Gulf is also being brought onshore with moderate onshore flow
today. Moderate to locally heavy rainfall will be possible at
times will some of these storms, but with storm motion moving at
current rates, widespread flooding is not expected at this time.

Surface winds ahead the frontal boundary will become easterly
overnight, gradually becoming northeasterly through the
afternoon. Tonight temperatures will be a few degrees cooler than
the past couple of days. Highs tomorrow will be somewhat dependent
on coverage of rain and timing of the cold front moving into the
region. Currently anticipate highs in the low to mid 80s inland,
and in the mid to upper 80s along the coast and southern Coastal
Bend.

&&

.LONG TERM (Monday Night through Sunday)...

Models prog the upper cut off low to continue retrograding
westward across Baja CA while the main upper low continues to
swing eastward across the plains, with mid/ upper level high
pressure in between across S TX. This will lead to sfc high
pressure continuing to build across S TX through Monday night and
Tue. As a result, sfc winds restrengthen Monday night to moderate
levels, mainly across the waters. Models also hint at weak re-
enforcing high pressure once again Thu, resulting in a slight
increase in sfc winds briefly Thu. A gradual drying will take
place with pops decreasing from N to S through Tue. The GFS shows
precip continuing along the southern coastal waters through Wed as
an upper level short wave tracks south around the eastern
periphery of the ridge. Therefore, kept a slight chc across the
southern coastal waters through Wed/Wed night, then remove the
mention of precip completely by Thu. Expected to remain dry into
the weekend then re-introduce pops across the waters next Sun.
Temps will be cooler Tue due to the combination of weak to mod CAA
and clouds/rain, then a gradual warming through the latter part of
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  88  72  85  71  /  50  70  50  40  20
Victoria          72  85  68  84  67  /  60  60  40  30  10
Laredo            75  87  68  79  68  /  60  60  60  30  10
Alice             74  88  71  85  69  /  50  60  50  30  10
Rockport          77  88  73  83  73  /  50  60  50  40  20
Cotulla           73  81  67  81  67  /  60  60  50  30  10
Kingsville        75  88  71  85  70  /  50  70  50  40  20
Navy Corpus       78  87  75  84  75  /  50  70  50  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

LK/84...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Sep 25, 4:25 AM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
525 AM CDT SUN SEP 25 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-261030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
525 AM CDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. WIDEPSREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER, A FEW STORMS MAY BECOME
STRONG AT TIMES WITH GUSTY WINDS OF 40 MPH OR GREATER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS MONDAY. THE AREAL COVERAGE OF
THUNDERSTORM ACTIVITY WILL DECREASE TUESDAY. THE PRIMARY THREAT FROM
THUNDERSTORMS THAT FORM WILL BE DANGEROUS LIGHTNING AND LOCALLY
HEAVY RAINS. WIDESPREAD FLOODING OR SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

85/87

In the hours before

Special weather statement, Sep 25, 2:37 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
337 PM CDT SUN SEP 25 2016

TXZ243-252100-
NUECES-
337 PM CDT SUN SEP 25 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NUECES COUNTY...

AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGS CROSSING
GOLF COURSE...OR NEAR CORPUS CHRISTI...MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORPUS CHRISTI...CORPUS CHRISTI INTERNATIONAL AIRPORT...
CORPUS CHRISTI COUNTRY CLUB...DOWNTOWN CORPUS CHRISTI...
DRISCOLL CHILDRENS HOSPITAL...COLE PARK...
NAVAL AIR STATION CABANISS FIELD...CHRISTUS SPOHN HOSPITAL SOUTH...
CORPUS CHRISTI DEL MAR EAST CAMPUS...CLARKWOOD...
KINGS CROSSING GOLF COURSE...CORPUS CHRISTI DEL MAR WEST CAMPUS...
BAY AREA MEDICAL CENTER AND TULOSO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2757 9741 2781 9757 2787 9743 2787 9741
      2761 9731
TIME...MOT...LOC 2036Z 153DEG 21KT 2767 9740

PZ
Special weather statement, Sep 25, 5:18 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
618 PM CDT SUN SEP 25 2016

TXZ230-252345-
MCMULLEN-
618 PM CDT SUN SEP 25 2016

...STRONG THUNDERSTORMS AFFECTING CENTRAL MCMULLEN COUNTY...

AT 617 PM CDT...STRONG THUNDERSTORMS WERE LOCATED SOUTH OF
TILDEN...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TILDEN AND CALLIHAM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2851 9833 2812 9844 2821 9871 2860 9862
TIME...MOT...LOC 2317Z 204DEG 24KT 2832 9855

PZ

The radar

The Corpus Christi radar (KCRP), 127 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McMullen

When
September 25, 5:38 PM CST to 6:10 PM CST
Where
McMullen County, 1.9 mi NNE of Tilden to 1.35 mi NNW of Tilden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.477, -98.542

Sheriff Office reported heavy rain and flooding of roads around Tilden.

Flash Flood, McMullen

When
September 25, 6:00 PM CST to 6:30 PM CST
Where
McMullen County, 0.61 mi W of Calliham to 4.08 mi W of Cahham
Cause
Heavy Rain
Reported by
Public
Coordinates
28.470, -98.360

Heavy rain caused flooding around Calliham.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660080, 660081.